Do not treat the numbers: lithium toxicity

BMJ Case Rep. 2017 Jun 2;2017:bcr2017220079. doi: 10.1136/bcr-2017-220079.

Abstract

We describe the case of a 62-year-old man with a history of bipolar disorder, previously stable on lithium for over 20 years, who presented with a manic relapse and signs of lithium toxicity in the form of a coarse tremor. Serum lithium levels were in the normal range, and the patient had stage 3 chronic kidney disease. He was admitted for treatment under Section 2 of the Mental Health Act, and after stopping lithium was started on olanzapine. Signs of lithium toxicity improved after withdrawal of lithium. This case highlights the need to treat normal serum lithium levels with caution in patients showing signs of clinical lithium toxicity.

Keywords: Bipolar I disorder; Contraindications and precautions; Drugs: psychiatry; Psychiatry (drugs and medicines).

Publication types

  • Case Reports

MeSH terms

  • Antipsychotic Agents / administration & dosage
  • Antipsychotic Agents / therapeutic use
  • Benzodiazepines / administration & dosage
  • Benzodiazepines / therapeutic use
  • Bipolar Disorder / diagnosis
  • Bipolar Disorder / drug therapy*
  • Diagnosis, Differential
  • Humans
  • Lithium / blood
  • Lithium / therapeutic use
  • Lithium / toxicity*
  • Male
  • Middle Aged
  • Olanzapine
  • Psychiatric Status Rating Scales
  • Secondary Prevention / methods*
  • Treatment Outcome

Substances

  • Antipsychotic Agents
  • Benzodiazepines
  • Lithium
  • Olanzapine